Ashlin Y.

Ashlin Y.

Ashlin Christopher Yost

 

Ashlin Christopher Yost

Draper, Utah

 

On February 19, 2014, the world lost a shining star that lit the way for so many. My only boy, and his sisters’ only brother, Ashlin Christopher Yost died at the age of 21. The excruciating grief, pain, confusion, disbelief…a thousand emotions that come from losing a child are all indescribable. I have written my sad letter, I have written my mad letter, I have written so many different things, trying to relay my experience. I could write for a year and not touch the surface of what this tragedy has done to our family.

 

Our family is extremely close. Much of Ash’s childhood was spent around his family, but being around his sisters, Kendall (two years older) and Megan (three years older), was his favorite. They loved each other so much, and were happy to just be with each other. We loved spending time as a family - we ate together every evening for supper.

 

“A brilliant child,” his sisters would always say. Ash was more intelligent than anyone they've ever met. He even tested out of most of his Associate Degree classes when he took the college placement test!

 

Ash was liked by everyone who knew him. He lived to make others happy and make them laugh. Ash also was very curious about anything and everything in the world, and was always willing to try things just to check out the experience.

 

Ash dabbled with alcohol and marijuana probably around the age of 14.

 

Even though we found out after his death that Ash had been using heroin, we still couldn't believe it. We never saw any of the signs. I'm sure Ash figured he could work it out on his own without disappointing his family. We all thought his laziness and irresponsibility was because of the amount of marijuana he was smoking - not that that was okay, but we thought he would grow out of it and it wouldn’t kill him! Now we know that it was because his addiction had taken hold and wouldn't let him go.

 

We eventually gave Ash an ultimatum to get a job or move out within a certain time frame. He then went to stay at a friend’s house for a few days to “look for work.” His friend had talked him into getting a prescription for Xanax from the doctor for anxiety. So Ash and his friends all loaded up on the bottle of Xanax, (there was none left when they found him the next morning), and a note with small statements written all over it about his battle with anxiety. We had never seen any signs of anxiety, especially around the family.

 

Around 3:00 AM, when Ash and his friend were going to bed, his friend offered him heroin. Ashlin slept in his friend's room while the friend slept on the couch. At about 5:30 AM, one of the other people living in the house came downstairs and saw that the light was on in the room that Ash was in. After going to see why it was on, they saw Ashlin - he was blue. They could see that he was in serious trouble but didn't know what to do. They were also worried that if they called 911, they would get in trouble because of drugs and paraphernalia were lying about. We are not sure how long before they called 911, but we do know that they googled what to do for an overdose before calling.

 

After realizing they were in over their heads, they called 911 (obviously too late). The paramedics were able to get Ash’s heart rate back. However, the ER doctor stated that while Ash might make it, he wouldn’t be the same. After 7 hours of trying to stabilize him in the ICU, we were told, “Ashlin has no brain waves and isn’t going to wake up. The damage was too great and his heart would eventually stop”.

 

How do you live through something like this? And why is more not being done?

 

I've never been one to believe in signs, however my sister-in-law told me at the funeral that Ash had come to her and told her “tell my Mom that my friends need her.” This described Ash to a tee - help my friends. This from my boy who, just months before, stated “I think I want to go into Psychology like Mom, and help people,” when asked what he wanted to study.

 

There were signs, just not the ones I was looking for.

 

Laws were changed in 2015 in most states for drug overdoses. If someone calls 911 for an overdose, they will often not be prosecuted for small amounts of drugs or paraphernalia, but they must stay on scene.

 

It is important to learn about and how use Narcan - the overdose reversal medication. Keep it in your purse, in your cupboard, keep it in your car! You can get it at some pharmacies without a prescription! If you are unable to afford it, there are places that will get it to you for free! Just get it! Please. Just do something. We are losing our babies and our future to these deadly drugs.

Tags: Stories